Jump to content

Yvette: Quitting Effexor (Venlafaxine) cold turkey


Yvette

Recommended Posts

Hi my name is Yvette and I have been taking Venlafaxine for a little over 1 year. I am so far on 150mg but decided to quit 3 days ago. The withdrawals have been pretty bad. I am aware that it's not a good idea to just quit bit I am sick and tired of the meds, they were a blessing and a curse. So far I am feeling brain zaps, migraines, emotional shortly after waking up and disorientation. I am also on Lamoctal (Lamotrigine) for only a few months for bipolar II. And it seems to help a tiny tiny TINY bit to conceal some symptoms. I am really curious as to how long these brain zaps are going to last, those are the worst! Anyone who decided to do the unsmart thing like me bY quitting cold turkey, how long did your withdrawal symptoms last and is there anything you did to help speed up the process? Any advice is helpful and appreciated. - Yvette

Link to comment

Hi Yvette.......I quit Effexor almost CT and have to say it was not a good idea. This was 15 months ago and am still suffering 

from protracted WD....I would highly recommend that you taper slowly. I am sure that a Moderator will be along shortly and give 

sound advice. You will be able to get free of Effexor but there is a good way to do this and involves patience and going steady.

With very Best Wishes to you and I am glad that you have found SA .....it  is a fantastic site with very dedicated and helpful people 

who know the ground very well.

Anti Depressants for  25 years. Valium between 2006 to 7 tapered off over a month without too bad withdrawals.

For last 15 years 150 mg of Effexor and 30 mg of Mirtazapine. Occasional short term benzo use without habituation.

March 2015 stopped Effexor after rapid taper. 6 weeks. 

One month fluoxetine June 2015...stopped CT July 2015.

October 2013 to December 2015 Zopiclone 15 mg at night,

Dec 2015 to Early March 2016 Lyrica 75 mg at night. 

Stopped too quickly as  adverse side effects.

January to May 2016 tapered Zopiclone to 7.5mg 

Crossed over to Valium and now ..March 28th 2017 Benzo Free.

Also on 30 mg Mirtazapine and holding until have finished Benzo taper.

IN protracted WD from Effexor.

 

Link to comment
  • Moderator Emeritus

Hello Yvette nd welcome to SA.

 

I moved your post to Introductions and updates where more poeple can see it and offer their advice and support.

 

We all understand the urge to come off the drugs but as Bruin said stopping them abruptly is never a good idea. Withdrawal symptoms last longer than just a few weeks and even months. They also have a tendency to get worse before they get better.

 

That's why I would warmly recommend to go back to your full dose since it's been only 3 days after you stopped taking them. When you stabilize again you will be able to come off in a slower but safe and painless way.

 

I know you didn't want to hear this but we have just seen too many people suffer too much. You may want to read a bit more to understand what is actually going on.

 

Intro to AD Withdrawal Syndrome

 

About reinstating and stabilizing to reduce withdrawal symptoms

 

Why taper by 10% of my dosage?

 

Why taper?

 

 Did you take any other drugs before that one 1 year that you mention?

 

 ​We would find it useful if you could put your drug history in your signature like you will notice all of us around here have. Here are the instructions on how to do it:

Withdrawal History in Signature OR Complete your Signature from Phone or Tablet

When the time comes, you will find info on how to safely taper Venlafaxine (Effexor) here: http://survivingantidepressants.org/index.php?/topic/272-tips-for-tapering-off-effexor-and-effexor-xr-venlafaxine/

Once again welcome.

Bubble

 

 

 

.

Current: Xanax 0.26 (down from 2 mg in 2013), Lexapro 2.85 mg (down from 5 mg 2013)

Amitriptyline (tricyclic AD) and clonazepam for 3 months to treat headache in 1996 
1999. - present Xanax prn up to 3 mg.
2000-2005 Prozac CT twice, 2005-2010 Zoloft CT 3 times, 2010-2013 Escitalopram 10 mg
went from 2.5 to zero on 7 Aug 2013, bad crash 40 days after
reinstated to 5 mg Escitalopram 4Oct 2013 and holding liquid Xanax every 5 hours
28 Jan 2014 Xanax 1.9, 18 Apr  2015 1 mg,  25 June 2015 Lex 4.8, 6 Aug Lexapro 4.6, 1 Jan 2016 0.64  Xanax     9 month hold

24 Sept 2016 4.5 Lex, 17 Oct 4.4 Lex (Nov 0.63 Xanax, Dec 0.625 Xanax), 1 Jan 2017 4.3 Lex, 24 Jan 4.2, 5 Feb 4.1, 24 Mar 4 mg, 10 Apr 3.9 mg, May 3.85, June 3.8, July 3.75, 22 July 3.7, 15 Aug 3.65, 17 Sept 3.6, 1 Jan 2018 3.55, 19 Jan 3.5, 16 Mar 3.4, 14 Apr 3.3, 23 May 3.2, 16 June 3.15, 15 Jul 3.1, 31 Jul 3, 21 Aug 2.9 26 Sept 2.85, 14 Nov Xan 0.61, 1 Dec 0.59, 19 Dec 0.58, 4 Jan 0.565, 6 Feb 0.55, 20 Feb 0.535, 1 Mar 0.505, 10 Mar 0.475, 14 Mar 0.45, 4 Apr 0.415, 13 Apr 0.37, 21 Apr 0.33, 29 Apr 0.29, 10 May 0.27, 17 May 0.25, 28 May 0.22, 19 June 0.22, 21 Jun updose to 0.24, 24 Jun updose to 0.26

Supplements: Omega 3 + Vit E, Vit C, D, magnesium, Taurine, probiotic 

I'm not a medical professional. Any advice I give is based on my own experience and reading. 

Link to comment

I tapered down to 37.5 from 375 over 2 years, then went cold turkey I wont lie to you, its horrible. But not impossible, you will feel rotten for a while I am off the stuff 9 months and I still have many ups and downs. My advice would be fish oils, mindfulness, pure wheatgrass. Good luck , hope its not too bad for you.

I am off all meds 16 months I had been on olanzapine, Effexor zanex and assorted sleeping meds for approx 2 years.

Weaned off 375 mg effexor over two years, I had previously come off xanax, rivotrill and olazapine. Reinstated 75mg of effexor on the 22/12/16

Link to comment
  • Moderator Emeritus

Hi Yvette, 

 

I ended up here at SA after having reinstated very far out, but suffered protracted wd for 10 months before doing so.  I never had the physical wd up front, but physical and brain fog came up, and then months down horrible anxiety, depression, fear, insomnia.  I am now doing the slow taper comfortably, and am sorry that I lost that time.  Had I done it right to begin with I would be further along.

 

My suggestion would be for you to do a search of SA and read other peoples' threads if you are still not convinced.  Riding out withdrawal takes a certain type of personality.  If you get anxious easily about symptoms, find yourself frightened easily, and are not comfortable with existing with such for lengths of time, then sitting with protracted withdrawal syndrome (PAWS) is not for you. If you want to find a fix by "doing" something when symptoms come up, then riding it out is not for you.  If you have trouble self-soothing, then riding it out is not for you.

 

If you find comfort in knowing symptoms are caused by withdrawal and are willing to ride them out without developing secondary fear, then perhaps riding it out is an option. There are no guarantees that this would be the faster option to getting this over with.  It can go on for months and years as Bruin can attest.

 

To do a search, probably the best was is to use Google.  Type in "survivingantidepressants.org Effexor' or "venlafaxine" and you should get a bunch of relevant hits.  You can also use the search bar above, know that searches where you are in the forum.  If you use it at the home page, it will search the whole forum.  If you use it in one of the sub-forums, it will search only there.  If you use it now, on your intro page, it will only search your thread!

 

I hope this helps with your decision-making.

 

SG

Started ADs back around 1995 after bad break-up, starting with Prozac.  Switched to Wellbutrin, and then to Effexor in 2002
Effexor XR 2002-2014 up to 225 mg at one point, down to 37.5 mg towards end but back up to 75 mg in 2014; now realize I had W/D as I dropped down, memory very poor about history.  Extreme emotions, poor concentration as I stepped back down, didn't connect the dots!
Summer 2014 reduced to 0 very quickly, was sick of anhedonia/sexual dysfunction due to meds, depression never controlled if not worse. Didn't recognize WD since symptoms built slowly (thought I had ADD! and menopausal on top of it), starting with severe sweats, very bad cog-fog and memory issues, culminating in weight loss, severe anxiety and depression, panic, severe apathy and insomnia by eight months off.  Saw p-doc who put me on Remeron, increased from 7.5 mg/day to 37.5 mg by May 22, 2015; still doing very badly though able to sleep.

June 1. 2015 Reinstated Effexor XR 37.5 mg, Remeron dropped to 30 mg PM. Immediate relief of symptoms, like nothing had ever happened!  Joined SA and began on advice of friend who recognized it was WD all along! Began tapering in July 2015.

Been tapering both meds ever since, focusing on one more than the other or doing no more than 5% of each per month.

12 mg Effexor and 5.8 mg Remeron (mirtazapine SolTabs to make a solution with OraPlus) as of 5/4/2017 

Update 3/14/18: 2.9 mg Remeron and 6 mg Effexor; 6/10/18:  2.6 mg Remeron and 4.9 mg Effexor

 

My intro: http://survivingantidepressants.org/index.php?/topic/9313-squirrellygirl-effexor-withdrawal-etc/page-2#entry196679

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy